Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Actonel After Five Years?
    avatar
    An_239887 posted:
    I have been taking Actonel since I was diagnosed over 10 years ago with a mild case of osteoponia. Even though I could (and should) lose 20 pounds, I am an active 61 year old who takes daily calcium supplements with Vitamin D, works out with weights twice a week, does cardio on an elliptical for 20 minutes twice a week, attends a weekly yoga class, and takes hiking vacations. My last bone scan two years ago showed I had improved in bone density.

    Recently, I read in Ladies Home Journal that after five years an individual could have REVERSE effects from bone-building drugs like Actonel, effects like weaker bones and more potential for breaking bones. Obviously, I am concerned because I have been taking Actonel for over 10 years now, and I am now considering stopping taking my monthly pill. Should I?
    Reply
     
    avatar
    Tomato05 responded:
    Maybe ask your doctor's advice (or an endocrinologist), but I know that doctors usually advise a "drug holiday" after 5 years - even if you stop it temporarily for a year or two.

    During that period you could focus on taking calcium, vit D, increase your exercise, and eat very healthy, with lots of fresh foods, lean protein, low-fat dairy, legumes, etc.
     
    avatar
    bonebabe responded:
    Since it's been two years since your last DXA, have a followup and see what it tells you. If your numbers are stable (as defined by the techs' precision study on the machine) and your risk of fracture is low (determined by the physician interpreting the report, probably using the Canadian model for fracture prediction) you could certainly have a conversation with your referring physician about stopping the medications until time for your next DXA. If you remain basically the same at that time, it's probable that you could stay off the drugs until, or if, you start to lose bone. Then go back on.
     
    avatar
    An_239887 replied to bonebabe's response:
    Thank you for responding!


    Helpful Tips

    Stretching and Swimming
    low impact and have found to be the two best activities for overall fitness More
    Was this Helpful?
    2 of 2 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the National Osteoporosis Foundation website